MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Leak/Splash (1354); Material Rupture (1546)
Health Effect - Clinical Codes Rupture (2208); No Code Available (3191)
Date of Event 01/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During deployment, the top cap of delivery system could not be pushed up.A lot of force had to be used to release it and it did finally give and be pushed up.Later, during the procedure, the doctor noticed that the z-stents (metal) on the graft was sticking out at an unusual angle on the right hand side but thought nothing of it.The doctor then completed the evar and did a contrast run to check everything was ok.A leak was noted and so the doctor ballooned the graft to attempt to stop the leak.In doing this, the doctor managed to make the leak bigger somehow and believes that there was a tear in the fabric of the graft which was made worse with the ballooning and which then led to a significant leak.Unfortunately, when the doctor ballooned the graft initially, she also managed to rupture the aneurysm which put the patient at considerable risk.The doctor then had to use a further graft to seal the rip in the fabric and stop the leak.A section of the device did not remain inside the patient.According to the initial reporter, the patient did not experience any adverse effects after this occurrence.
 
Additional Manufacturer Narrative
The device returned was a stent that the customer used in the procedure, but it was not the complaint device.Therefore, no examination could be completed.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control was conducted during the investigation.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that addresses what to do if the top stent is difficult to deploy; stating for main body proximal (top) deployment if resistance is felt or system bowing is noticed, the trigger-wire is under tension.Excessive force may cause the graft position to be altered.If excessive resistance or delivery system movement is noted, stop and assess the situation.If unable to remove the top stent trigger-wire release mechanism from the top cap, perform the following steps under fluoroscopy: a.Remove tension on the trigger-wire by loosening the pin vise and slightly pulling the inner cannula to move the top cap down over the suprarenal stent.Avoid compressing the zenith flex main body.B.Retighten the pin vise.C.Remove the top stent trigger-wire release mechanism." the ifu also provides troubleshooting instructions in the event the above instructions are unsuccessful.It is suggested if the suprarenal stent cannot be fully deployed by advancing the top cap inner cannula, advance a molding balloon through the contralateral limb of the main body and position it just superior to the bifurcation of the stent graft.2.To add support to the inner cannula, inflate the balloon to the full diameter of the graft.3.Loosen the pin vise.4.Stabilize the gray positioner and balloon catheter, and advance the inner cannula to deploy the suprarenal stent.If the suprarenal stent is fully deployed: 5.Tighten the pin vise; deflate and withdraw the balloon.6.Advance the contralateral wire guide into the thoracic aorta and return to the appropriate step in the ifu to complete the procedure." based on the provided information, it is likely that excessive force was applied which may have contributed to the reported malfunction; however the most likely root cause can not conclusively be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.
 
Event or Problem Description
During deployment, the top cap of delivery system could not be pushed up.A lot of force had to be used to release it and it did finally give and be pushed up.Later, during the procedure, the doctor noticed that the z-stents (metal) on the graft was sticking out at an unusual angle on the right hand side but thought nothing of it.The doctor then completed the evar and did a contrast run to check everything was ok.A leak was noted and so the doctor ballooned the graft to attempt to stop the leak.In doing this, the doctor managed to make the leak bigger somehow and believes that there was a tear in the fabric of the graft which was made worse with the ballooning and which then led to a significant leak.Unfortunately, when the doctor ballooned the graft initially, she also managed to rupture the aneurysm which put the patient at considerable risk.The doctor then had to use a further graft to seal the rip in the fabric and stop the leak.An unintended section of the device did not remain inside the patient.According to the initial reporter, the patient did not experience any adverse effects after this occurrence.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5453501
Report Number1820334-2016-00076
Device Sequence Number283029
Product Code MIH
UDI-Device Identifier10827002484280
UDI-Public(01)10827002484280(17)170517(10)5863205
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-32-96-ZT
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/25/2016
Device Age8 YR
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/23/2016
Supplement Report FDA Received Date06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;